MS drug linked to rare brain infection

August 6, 2015

FDA is warning that a case of definite progressive multifocal leukoencephalopathy (PML) and a case of probable PML have been reported in patients taking Gilenya (fingolimod) for multiple sclerosis (MS).

FDA is warning that a case of definite progressive multifocal leukoencephalopathy (PML) and a case of probable PML have been reported in patients taking Gilenya (fingolimod) for multiple sclerosis (MS).

Related: Oral pain meds overtake injectable therapies as preferred treatment for multiple sclerosis

Gilenya, manufactured by Novartis, is an immunomodulator shown to benefit patients with relapsing forms of MS. This type of MS causes attacks or relapses, which are periods of time when symptoms get worse.

Because these are the first cases of PML reported in patients taking Gilenya who had not been previously treated with an immunosuppressant drug for MS or any other medical condition, information about these recent cases is being added to the drug label.

Related: FDA approves Copaxone for MS; problems persist

“Patients taking Gilenya should contact their health care professionals right away if they experience symptoms such as new or worsening weakness; increased trouble using their arms or legs; or changes in thinking, eyesight, strength, or balance,” FDA said in its Drug Safety Communication.

While patients should not stop taking Gilenya without first discussing it with their healthcare professionals, physicians should stop Gilenya and perform a diagnostic evaluation if PML is suspected.

PML is a rare and serious brain infection caused by the John Cunningham (JC) virus. The JC virus is a common virus that is harmless in most people but can cause PML in some patients who have weakened immune systems, including those taking immunosuppressant drugs. Symptoms of PML are diverse and may include progressive weakness on one side of the body; clumsiness; vision problems; confusion, and changes in thinking, personality, memory and orientation.

In an August, 2013, Drug Safety Communication, the FDA reported that a patient developed PML after taking Gilenya. However, PML could not be conclusively linked to Gilenya in this case because, prior to Gilenya treatment, the patient had been treated with an immunosuppressant drug that can cause PML. In addition, during Gilenya treatment the patient had received multiple courses of intravenous corticosteroids, which can weaken the immune system.

Novartis recently notified the FDA about one patient with PML and one patient with probable PML that occurred during Gilenya treatment – without prior or concurrent exposure to other immunosuppressant drugs. The patient with probable PML did not have clinical signs or symptoms suggestive of PM.

Healthcare professionals and patients can report side effects involving Gilenya to the FDA MedWatch program by completing the form online or by calling (800) 332-1088 to request a reporting form.

Read next: First generic MS drug has big impact